by Richard Ellin, MD, FACP
Question: I am a long-time endurance athlete, age 57. Last year I was diagnosed with a deep vein thrombosis (DVT) in my right calf muscle. I have been on Coumadin for the past year. I have no risk factors for clotting. I have no symptoms. I am able to bike as much as I want. Running is fine except I am a bit slower (30-45 seconds per mile). I have another scan this July and I plan on stopping the Coumadin at that time. I am currently riding close to 200 miles per week. No racing because of the Coumadin, however. The only thing I can associate with causing the clot is that 6 months before I was diagnosed, I might have severely strained some muscles in my calf after cross fit workouts and doing intervals on the track. Like a fool I tried to train through it and actually used anti-inflammatories to do so for two weeks. While running, the leg really hurt.
So my questions are, How common is this for a cyclist, or for endurance athletes? How will it affect my performance? Will I have symptoms or problems in the future? — Michael M.
Dr. Richard Ellin Responds: It is not unusual to find no predisposing risk factors for deep vein thrombosis (DVT), Michael. Trauma can certainly be a predisposing factor, though a severe muscle strain may not be sufficient trauma to cause a DVT.
It is likely that in at least some cases, there are abnormalities of the clotting system that we are currently unable to diagnose. However, I can find no sources that cite cycling, endurance training or competition as a risk factor. In fact, typically a lack of physical activity is a risk factor.
Nevertheless, it is almost always essential to treat DVT with Coumadin (warfarin). The duration of treatment is controversial, though. All physicians treat for a minimum of 3 months, and most stop treatment at 6-12 months. However long one takes warfarin, the risk of recurrence after stopping warfarin is estimated to be 2-3 times higher than the risk of DVT in someone who has never had an episode of DVT.
Some authorities recommend continuing warfarin indefinitely. However, this approach is associated with an increased risk of bleeding, and is clearly a hassle to patients, who must continue to have their blood test monitored. A recent article in the New England Journal of Medicine (Becattini et al) summarized a study of DVT patients who used aspirin after stopping warfarin, and found that low-dose aspirin (100 mg daily) reduced the risk of a recurrent DVT by close to 50% over 2 years (6% chance of recurrence with aspirin, vs. 11% with placebo).
Therefore, it is reasonable to initiate low dose aspirin therapy when stopping warfarin. The study used a 100 mg dose, a common dose in Europe. In the U.S., it’s more common to use 81 mg. Theoretically, one would see similar results.
It is not likely that having had a DVT will cause significant symptoms from this point on, in most people. However, it’s not unusual to have some residual swelling of the affected leg, especially at the end of the day. It is also possible that in an individual who trains at a high level, there might be a small drop in peak performance, as you have noticed, Michael.
Richard Ellin, MD, FACP, is a board-certified specialist in Internal Medicine who practices in Alpharetta, Georgia. He received his medical degree and completed residency at Emory University, and has been in practice with Kaiser Permanente for 26 years. He is also an avid cyclist.